Illinois, 2014

Hail and Damaging Winds in Illinois, April 27, 2014

April 27, 2014 · NWS PAH · 5 events in 4 counties and zones

A few severe thunderstorms occurred during the afternoon and evening hours. A powerful mid-level shortwave trough and its associated 70-80 knot jet streak translated from the southern high Plains into the upper Midwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few severe thunderstorms occurred during the afternoon and evening hours. A powerful mid-level shortwave trough and its associated 70-80 knot jet streak translated from the southern high Plains into the upper Midwest. On the heels of this initial shortwave trough, a channeled vorticity maximum and attendant 70-knot jet streak progressed across the southern Plains into southwest Missouri. In association with these features, a 40 to 50 knot southerly low-level jet became established over the Mississippi Valley. Isolated severe thunderstorms occurred during the early afternoon hours near a surface warm front lifting north across southern Illinois. During the evening, isolated severe storms occurred ahead of a cold front surging eastward across the Ozark Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 2:58 AM CST, 7 hours 55 minutes earlier.

Area forecast discussion, Apr 27, 2:58 AM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
358 AM CDT SUN APR 27 2014

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 345 PM CDT SUN APR 27 2014

A WEAK STATIONARY FRONT DRAPED FROM NW TO SE ACROSS THE FORECAST
AREA EARLY THIS MORNING SHOULD BEGIN TO LIFT NE AS A WARM FRONT
DURING THE LATE MORNING AND AFTERNOON. AS A RESULT, WINDS WILL
SHIFT MORE SOUTHERLY AND MOISTURE WILL INCREASE DRAMATICALLY BY
LATE IN THE DAY. SURFACE BASED INSTABILITY WILL ALSO BE ON THE
INCREASE SOUTH OF THE FRONT TODAY, WITH LIFTED INDICES -4 TO -6 BY
SUNSET.

THE FIRST SIGNIFICANT IMPULSE IN THE MID/UPPER-LEVELS WILL LIKELY
ROTATE NE OUT OF A CLOSED LOW OVER THE PLAINS EARLY THIS EVENING.
LOW LEVEL JET (H85 SOUTHERLY WINDS TO 55 KTS) AND 0-6 KM BULK
SHEAR 40 TO 50 KTS TONIGHT SHOULD ALLOW A SIGNIFICANT SEVERE
WEATHER THREAT TO COMMENCE. A RAPIDLY FORMING MCS LATE TODAY OVER
SC MO WILL LIKELY CHARGE EAST ACROSS THE REGION. BEST GUESS ON
TIMING LOOKS TO BE EARLY EVENING OVER SE MO...THEN AROUND/AFTER
MIDNIGHT OVER SW IN AND THE PENNYRILE OF WRN KY. DAMAGING WINDS,
LARGE HAIL AND EVEN ISOLATED TORNADOES WILL BE POSSIBLE. PWATS
WILL ALSO BEING RUNNING UP CLOSE TO 1.75". THUS, HEAVY RAINFALL
WILL ALSO BE LIKELY.

FOR MONDAY, THE ENTIRE ARE WILL CONTINUE IN THE WARM SECTOR. THE
NEXT IMPULSE ALOFT SHOULD ARRIVE LATER IN THE DAY OR DURING THE
EVENING AND GENERATE ANOTHER BOUT OF STRONG TO SEVERE STORMS AND
CONSIDERABLE QPF OVER THE AREA, IN PARTICULAR OVER WESTERN
KENTUCKY. AGAIN, ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE
INCLUDING A FEW TORNADOES. LATEST SPC MDT RISK AREA IS JUST SOUTH
OF THE REGION IN TN. HOWEVER, I WOULD NOT BE TOO SURPRISED IF
SUBSEQUENT UPDATES END UP EXPANDING THAT AREA N INTO THE SRN KY
BEFORE ALL IS SAID AND DONE. YET ANOTHER ROUND OF STRONG/SEVERE
STORMS AND HEAVY RAINS MAY COME AGAIN ON TUESDAY EAST OF THE MS
RIVER WITH THE APPROACH OF A COLD FRONT. MOST LIKELY AREAS TO BE
AFFECTED TUE WOULD BE SW IN AND THE PENNYRILE REGION OF WRN KY.

I AM QUITE CONCERNED ABOUT HEAVY RAIN/FLASH FLOODING OVER PORTIONS
OF THE REGION TONIGHT THROUGH TUESDAY. EACH ROUND OF THUNDERSTORMS WILL
ADD TO THE POTENTIAL. FIGURE MOST LOCATIONS WILL SEE AT LEAST
1-3", BUT SOME LOCAL AREAS COULD SEE SEVERAL INCHES BEFORE IT IS
OVER. IT IS BEGINNING TO LOOK LIKE HIGHEST TOTALS MAY OCCUR OVER
PORTIONS OF WRN KY, BUT CONFIDENCE IS STILL NOT HIGH ENOUGH TO GO
WITH HEADLINES AT THIS TIME. FOR NOW, WILL REISSUE ESF
(HYDROLOGIC OUTLOOK) AND MENTION IT IN THE HWO.

AS FOR TEMPERATURES, BLENDED THE LATEST GUIDANCE WITH THE PREVIOUS
FORECAST. CONVECTION/LEFT OVER CLOUDS WILL MAKE TEMPERATURES TRICKY
THROUGH TUESDAY, SO JUST TRIED TO STAY CLOSE TO GUIDANCE.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 345 AM CDT SUN APR 27 2014

MEDIUM CONFIDENCE CONTINUES IN THE EXTENDED.

THERE WILL BE SOME WRAP AROUND IN THE STORM SYSTEMS WAKE HOWEVER...
THE SOUNDING WOULD SUGGEST LITTLE MORE THAN CLOUD COVER. WOULD NOT
DOUBT A SPRINKLE POSSIBLE BUT FOR NOW THERE APPEARS TO BE AN 80 TO
90% CHANGE THAT IT WILL NOT. IN ADDITION THE FEW HUNDREDTHS THE SOME
TO THE MODELS TRY TO GENERATE DAILY ALSO APPEAR SUSPECT ACCORDING TO
SOUNDING. IN CONTRAST WE ARE APPROACHING SUMMER AND ONE COULD ARGUE
FOR A 10 TO 20% CHANCE NEARLY EVERY DAY. HAVE OPTED NOT TO GO THIS
ROUTE AND TRY TO KEEP THE PERTINENT WEATHER IN FOCUS. ANOTHER SHORT
WAVE WILL ROTATE THROUGH LATE IN THE WEEK BUT MOISTURE SEEMS TO BE
IN SHORT SUPPLY SO WILL CONTINUE DRY TREND FOR NOW. OTHERWISE EXPECT
A COOL DOWN IN THE EXTENDED WITH TEMPS RUNNING A GOOD 5 TO 10
DEGREES BELOW AVERAGE.

&&

.AVIATION...
ISSUED AT 1142 PM CDT SAT APR 26 2014

VFR CONDITIONS ARE EXPECTED TO CONTINUE AT ALL SITES THROUGH MUCH
OF THE PERIOD. MAY SEE MVFR CIGS/VSBYS IN TSRA BETWEEN 21-24Z AT
ALL SITES, THEN AGAIN AT KCGI/KPAH BETWEEN 03-06Z. UNTIL THEN A
DECK OF MID TO HIGH CLOUDS WILL STREAK EASTWARD ACROSS THE REGION
THROUGH THE NIGHT WITH A DECK OF LOW VFR CLOUDS EXPECTED TO ROLL
IN AFTER 14Z. LIGHT SOUTHERLY WINDS AOB 10 KNOTS WILL INCREASE TO
12-15 KNOTS WITH GUSTS UP TO 22-25 KNOTS AFTER 14Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...GM
LONG TERM...KH
AVIATION...JP
Hazardous weather outlook, Apr 27, 3:32 AM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
432 AM CDT SUN APR 27 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
432 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP
OVER SOUTHERN MISSOURI LATER TODAY...AND THEN MOVE EAST ACROSS
THE QUAD STATE REGION TONIGHT. THE POTENTIAL EXISTS FOR A
SIGNIFICANT OUTBREAK OF SEVERE STORMS IN THIS PERIOD...WITH LARGE
HAIL...DESTRUCTIVE STRAIGHT LINE WINDS A FEW TORNADOES ALL
POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL WILL ACCOMPANY ANY
THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OR TWO OF STRONG TO SEVERE THUNDERSTORMS ARE
FORECAST MONDAY AND TUESDAY...ESPECIALLY IN AREAS EAST OF THE
MISSISSIPPI RIVER. ONCE AGAIN...TORNADOES...VERY LARGE HAIL...AND
DESTRUCTIVE STRAIGHT LINE WINDS WILL ALL BE POSSIBLE. IN
ADDITION...EACH ROUND OF THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...AND MAY EVENTUALLY LEAD TO SOME FLASH FLOODING IN AREAS
THAT RECEIVE MULTIPLE ROUNDS OF VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THROUGHOUT THE AREA
LATER TODAY AND TONIGHT...AND THEN AGAIN AT SOME POINT MONDAY
THROUGH TUESDAY.

MEFFERT

In the hours before

Special weather statement, Apr 27, 8:01 AM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
901 AM CDT SUN APR 27 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-272100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
901 AM CDT SUN APR 27 2014

...TWO TO THREE ROUNDS OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL
LIKELY BY TUESDAY NIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF SOUTHEAST MISSOURI...MAINLY WEST OF A LINE FROM
DEXTER TO MARBLE HILL. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE REMAINDER OF OUR REGION.

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP
OVER SOUTHERN MISSOURI TODAY...AND THEN MOVE EAST ACROSS THE QUAD
STATE REGION TONIGHT. ACROSS THE MODERATE RISK AREA...THE
POTENTIAL EXISTS FOR A SIGNIFICANT OUTBREAK OF SEVERE STORMS THIS
AFTERNOON AND EVENING...WITH LARGE HAIL...DESTRUCTIVE STRAIGHT
LINE WINDS...AND A FEW TORNADOES POSSIBLE. ACROSS THE SLIGHT RISK
AREA...ISOLATED TO SCATTERED SEVERE STORMS ARE LIKELY. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL ACCOMPANY ANY THUNDERSTORM
DEVELOPMENT.

AFTER A LULL IN THE ACTIVITY EARLY MONDAY...ANOTHER ROUND OF
SEVERE THUNDERSTORMS IS LIKELY MONDAY INTO MONDAY EVENING. THIS
ROUND OF STORMS HAS THE POTENTIAL TO PRODUCE ISOLATED
TORNADOES...LARGE HAIL...AND LOCALLY DAMAGING WINDS.

A THIRD ROUND OF STORMS IS POSSIBLE ON TUESDAY...HOWEVER THE
SEVERE WEATHER RISK TUESDAY APPEARS TO BE RELATIVELY LOW COMPARED
TO THE FIRST TWO ROUNDS.

EACH ROUND OF THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...WHICH MAY EVENTUALLY LEAD TO SOME FLASH FLOODING IN AREAS
THAT RECEIVE MORE THAN ONE ROUND OF VERY HEAVY RAIN.

NOW IS A GOOD TIME TO REVIEW YOUR SEVERE WEATHER ACTION PLANS.
MONITOR THE LATEST WEATHER INFORMATION AND BE READY TO IMPLEMENT
THOSE PLANS.

YORK

The radar

The Paducah radar (KPAH), 71 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Williamson

When
April 27, 10:53 AM CST
Where
Williamson County, 2.5 mi S of Marion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.694, -88.930

Heavy Rain, Franklin

When
April 27, 11:30 AM CST to 12:30 PM CST
Where
Franklin County, Benton
Reported by
Emergency Manager
Coordinates
38.000, -88.920

Numerous roads became covered with water during a thunderstorm in Benton.

Hail, Jefferson

When
April 27, 11:42 AM CST
Where
Jefferson County, Mt Vernon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.320, -88.900

Thunderstorm Wind, Jefferson

When
April 27, 11:42 AM CST
Where
Jefferson County, 4 mi SW of Mt Vernon
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.279, -88.952

Several large trees and two outbuildings were blown down. The damage occurred along Illinois Route 148.

Thunderstorm Wind, Pulaski

When
April 27, 10:10 PM CST
Where
Pulaski County, Karnak
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.280, -88.970

Several trees from 8 to 12 inches in diameter were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506526, 508337, 506527, 506529, 506523.